October 25, 2007 — Information regarding cases of serious rash, hypersensitivity reactions, and psychiatric symptoms has been added to the safety labeling for modafinil tablets ( Provigil, Cephalon, Inc), the US Food and Drug Administration warned healthcare professionals yesterday.
Rare cases of life-threatening rash, including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug rash with eosinophilia and systemic symptoms have been reported in adults and children during worldwide postmarketing use of modafinil.
The incidence of SJS and TEN exceeds the background rate (1 - 2 cases/million-person years) despite likely underreporting. Cases of angioedema and sometimes fatal multiorgan hypersensitivity reactions have also been reported.
Patients should be instructed to immediately discontinue therapy and contact their healthcare professional if a rash or other hypersensitivity reaction occurs, according to an alert sent from MedWatch, the FDA's safety information and adverse event reporting program.
Psychiatric adverse events have also been reported in connection with modafinil, including anxiety, mania, hallucinations, and suicidal ideation. Caution is advised when treating patients with a history of psychosis, depression, or mania; discontinuation of therapy should be considered in those who develop psychiatric symptoms.
Modafinil is indicated to improve wakefulness in adult patients with narcolepsy, obstructive sleep apnea/hypopnea syndrome, and shift work sleep disorder. It is not approved for use in children.
Healthcare professionals are encouraged to contact the company at 1-800-896-5855 regarding modafinil-related cases of rash or other hypersensitivity reactions.
Adverse events related to modafinil should also be reported to the FDA's MedWatch reporting program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.
Medscape Medical News © 2007 Medscape
Cite this: Yael Waknine. Provigil Linked to Risk for Serious Skin Rash, Psychiatric Symptoms - Medscape - Oct 25, 2007.